Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Psychosom Med. 1995 Sep-Oct;57(5):485-91.

Decreased bone mineral density in medicated psychiatric patients.

Author information

  • 1Biobehavioral Program, State University of New York at Buffalo 14215, USA.

Abstract

Osteoporosis is a common problem in postmenopausal women. It has been linked to estrogen deficiency, other neuroendocrine processes such as hypercortisolemia and male hypogonadism, nutritional deficiencies, and other mechanisms. Some of these changes have been also reported in male and female patients with mental disorders, especially those receiving psychotropic medications. Therefore, bone mineral density was measured by dual-photon absorptiometry in the lumbar spine and in the femoral neck of 33 female and 35 male consenting psychiatric inpatients admitted consecutively. Patients were diagnosed as having major depressive disorder (N = 21), schizophrenia (N = 33), schizoaffective disorder (N = 7), mania (N = 2), and adjustment disorder (N = 5). Plasma levels of prolactin, estrogen, cortisol, and testosterone were also measured in a subgroup of these patients. It is reported that female patients, but especially male patients, had a highly significant decrease in bone mineral density when compared with age- and sex-matched normal data. It is suggested that psychiatric patients treated with antidepressants or neuroleptics might have decreased bone mineral density than is normal for their age and sex, and may be at an increased risk for fractures. These results may be related to low levels of gonadal hormones, especially in male subjects. Data should be confirmed with a larger number of patients with and without medications to distinguish between diagnosis-related and treatment-related effects.

PMID:
8552740
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk